Alert archive / Wisconsin / River Flood Warnings in 2017

River Flood Warning 1, NWS Milwaukee, WI

January 7, 2017Rock County, Wisconsin

NWS Milwaukee, WI issued this river flood warning at Jan 7, 2017, 7:06 AM CST for Rock County, Wisconsin. It took effect at Jan 7, 2017, 8:24 AM CST. It was in force for 23 hr.

The area

The outline as issued.

The facts

Issued
Jan 7, 2017, 7:06 AM CST (13:06 UTC)
In effect from
Jan 7, 2017, 8:24 AM CST
Expired
Jan 8, 2017, 7:06 AM CST
In force
23 hr
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Flood severity
Minor

County Rock County, WI

The radar

The Milwaukee radar (KMKX), 57 km from the middle of the area, began a volume at 13:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Rock River at Afton (AFTW3).

Action stage
8 ft
Minor stage
9 ft
Moderate stage
11.1 ft
Major stage
12.2 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05430500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

748 
WGUS43 KMKX 071306
FLWMKX
 
FLOOD WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
706 AM CST SAT JAN 7 2017

...The National Weather Service in Milwaukee/Sullivan has issued a 
flood warning for the following rivers in Wisconsin...

  Rock River At Afton affecting Rock COUNTY


&& 
WIC105-080106-
/O.NEW.KMKX.FL.W.0001.170107T1424Z-000000T0000Z/
/AFTW3.1.ER.170107T1424Z.170108T0600Z.000000T0000Z.NO/
706 AM CST SAT JAN 7 2017

* At  5:15 AM Saturday the stage was 8.6 feet.
* Flood stage is 9.0 feet.
  * Impact...Renewed frigid temperatures have caused an ice jam on 
  the Rock River below Afton. At 10.1 feet...Minor flood damage 
  occurs to lowland and agricultural land adjacent to the river in 
  the Afton and Janesville areas. Floodwaters affect property of a 
  home on South Christianson Road on the east side of the river in 
  the Afton area.

&&
 
LAT...LON 4265 8910 4266 8903 4261 8900 4257 8898
      4257 8909 4261 8910

&& 

River forecasts are available for some but not all river gaging
locations. The 7 day river forecast takes into account past
precipitation...soil moisture conditions etc..and predicted
future 48 hour basin-average precipitation.
 
(stages in ft.)        Bank-      Latest         Forecast stages
-               Flood  full      observed        ...for 7 pm...
Location       stage  stage    stage/time       Sun  Mon  Tue  Wed
Afton            9.0   8.0   8.65 05 AM 01/07   9.5  9.4  9.4  9.3

-                   Highest      24 hour change
-                   observed     in river stage
-                   stage in      (ft.) up to      Highest stage
-                   the last    latest observed     forecast in
-                   7 days          stage           next 7 days
Afton            8.65  05 AM 01/07    1.81       9.60 12 AM 01/08

Below is the latest predicted precipitation information in 6 hour
increments for the listed sites. This information is updated twice
daily - in the morning and evening. Precipitation prediction is for
48 hours into the future from September through February and for 24
hours into the future from March through August.

Afton: 6 am-noon  Sat Jan 07  0.00
Afton: noon-6 pm  Sat Jan 07  0.00
Afton: 6 pm-midn  Sat Jan 07  0.00
Afton: midn-6 am  Sun Jan 08  0.00
Afton: 6 am-noon  Sun Jan 08  0.00
Afton: noon-6 pm  Sun Jan 08  0.00
Afton: 6 pm-midn  Sun Jan 08  0.00
Afton: midn-6 am  Mon Jan 09  0.00

$$
1 follow-up statement
798 
WGUS83 KMKX 071608
FLSMKX
 
FLOOD STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1008 AM CST SAT JAN 7 2017

...The flood warning is cancelled for the following rivers in 
Wisconsin...
 
  Rock River At Afton affecting Rock COUNTY
 

&& 
WIC105-071638-
/O.CAN.KMKX.FL.W.0001.000000T0000Z-170107T1608Z/
/AFTW3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1008 AM CST SAT JAN 7 2017

* Impact...At 10.1 feet...This level is the 20 percent chance flood 
  meaning that there is a 20 percent chance in any given year of the 
  river reaching this level. Minor flood damage occurs to lowland and
  agricultural land adjacent to the river in the Afton and Janesville
  areas.Floodwaters affect property of a home on South Christianson 
  Road on the east side of the river in the Afton area.

&&
 
LAT...LON 4265 8910 4266 8903 4261 8900 4257 8898
      4257 8909 4261 8910

$$

&& 

River forecasts are available for some but not all river gaging
locations. The 7 day river forecast takes into account past
precipitation...soil moisture conditions etc..and predicted
future 48 hour basin-average precipitation.
 
(stages in ft.)        Bank-      Latest         Forecast stages
-               Flood  full      observed        ...for 7 pm...
Location       stage  stage    stage/time       Sun  Mon  Tue  Wed
Afton            9.0   8.0   8.78 08 AM 01/07   8.8  8.7  8.7  8.6

-                   Highest      24 hour change
-                   observed     in river stage
-                   stage in      (ft.) up to      Highest stage
-                   the last    latest observed     forecast in
-                   7 days          stage           next 7 days
Afton            8.94  07 AM 01/07    1.88       8.80 12 PM 01/07

Below is the latest predicted precipitation information in 6 hour
increments for the listed sites. This information is updated twice
daily - in the morning and evening. Precipitation prediction is for
48 hours into the future from September through February and for 24
hours into the future from March through August.

Afton: 6 am-noon  Sat Jan 07  0.00
Afton: noon-6 pm  Sat Jan 07  0.00
Afton: 6 pm-midn  Sat Jan 07  0.00
Afton: midn-6 am  Sun Jan 08  0.00
Afton: 6 am-noon  Sun Jan 08  0.00
Afton: noon-6 pm  Sun Jan 08  0.00
Afton: 6 pm-midn  Sun Jan 08  0.00
Afton: midn-6 am  Mon Jan 09  0.00

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this river flood warning went out at Jan 7, 3:36 AM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Jan 7, 3:36 AM CST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
336 AM CST Sat Jan 7 2017

.TODAY AND TONIGHT...Forecast Confidence - Medium to High.

Weak low level warm air advection producing patchy low clouds and
very light flurries over southwest CWA since around 06z. This weak
lift shifts south of srn WI early this morning so mostly clear skies
expected most areas.  Some concern over upstream area of clouds now
increasing over NW WI.  These clouds associated with digging short
wave trough and weak low level convergence.  Main lift remains north
of CWA today, but possible these clouds may hang on and affect parts
of southern WI later this morning and aftn.  Few flurries may also
get shaken out of these clouds but too much uncertainty at this
point to include for northern CWA.

Any clouds that do slide into the area today should clear as low
levels dry once again as subsidence associated with upper ridging
builds back into the area tonight. Colder tonight with 925H temps
mostly -18 to -20 and diminishing boundary layer winds.

.SUNDAY - Confidence...Medium to High
Mid level northwest anticyclonic flow expected. Vort package rides
well to our southwest. low level ridging shifts east with some
return waa noted, however the better moisture transport associated
with the return LLJ keeps precip to our west. SSW 925 winds ramp up
in the afternoon with some boost in sfc temps through the teens.

.MONDAY AND TUESDAY - Confidence...Medium
This is shaping up to be an unsettled period as waa/moisture
transport and an increase in shortwave energy bring widespread
precipitation to southern WI. Leading waa zone will bring a swath of
light precip for Monday afternoon as 1000/500 thicknesses/850 temps
support snow. The GEM is suggesting too much dry air to generate
precip while the ECMWF looks to be the middle ground between the dry
GEM and the more moist GFS. Better dynamics arrive in the Monday
night/Tuesday morning time frame as well as an increase in low level
temps. Bufkit soundings show plenty of ice in the column so things
should start off as snow. Better thermal push Monday night into
Tuesday so expect a changeover to rain. There may be a transition
zone with some sleet before going to all rain.

.TUESDAY NIGHT AND WEDNESDAY - Confidence...Medium
Colder air rushes in later Tuesday into Tuesday night so a
changeover to some light snow plausible but certainly a question of
how much qpf would be leftover. GFS much less aggressive on qpf
within the cold advection regime than the ECMWF. Both models then
show another potential swath of light snow later Tuesday night into
Wednesday morning associated with a secondary wave riding through.

.WEDNESDAY NIGHT AND THURSDAY - Confidence...Low
Another system is expected to move out from the southern Plains and
head northeast. The ECMWF is quicker on this low impacting srn WI on
Wednesday night with the GFS showing the precip arriving more on
Thursday morning. Track of this system and lingering cold airmass
after the last system suggests this would be an all snow scenario.

.FRIDAY - Confidence...Medium
GFS and ECMWF are in reasonable agreement this far out showing a
surface high trending towards WI with any precip from the low off to
our southeast.

&&

.AVIATION/12Z TAFS/...Weak low level warm air advection producing
area of low clouds and very light flurries over southwest CWA since
06Z. This area of weak lift and higher low level RH shifts south
early this morning so expect VFR conditions most areas. However
one hitch is area of lower VFR clouds sagging south into NW WI
from northern MN. This area may hang on enough to affect NE parts
of CWA later this morning and aftn.

&&

.MARINE...Tightening pressure gradient associated with short wave
trof passing across the Great Lakes today into tonight likely to
produce gusts to 25 knots over the near shore waters this aftn
into tonight. Hence Small Craft Advisory will be issued for this
period. Recent high res visible satellite imagery showing rapid
increase of ice over the near shore waters off southern Milwaukee
county extending south into northern IL. As of yesterday, the ice
looked most extensive from around Wind Point south to Winthrop
Harbor. With lack of significant winds and persistent cold, ice
likely to expand this weekend. Tug /Leonard M/ has been skirting
eastern extent of ice as it moved from IL nearshore waters to just
east of Racine overnight, with sustained winds of 16kts from the
NW.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...SMALL CRAFT ADVISORY from 3 PM this afternoon to 3 AM CST Sunday
     for LMZ644>646.

     SMALL CRAFT ADVISORY from noon today to 3 AM CST Sunday for
     LMZ643.

&&

TODAY/TONIGHT AND AVIATION/MARINE...MBK
Sunday THROUGH Friday...Collar
Hazardous weather outlook, Jan 7, 4:09 AM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
409 AM CST SAT JAN 7 2017

WIZ046-047-051-052-056>060-062>072-081015-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
409 AM CST SAT JAN 7 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

COLD TEMPERATURES WILL PERSIST TODAY AND TONIGHT. WIND CHILLS ARE
EXPECTED TO DROP TO 15 TO 20 BELOW ZERO TONIGHT AND MAY GET AS
COLD AS 20 TO 25 BELOW NORTH OF MADISON. A WIND CHILL ADVISORY MAY
BE NEEDED FOR PARTS OF THE AREA LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE BITTER COLD WILL PERSIST THROUGH SUNDAY BEFORE SLOWLY
MODIFYING SUNDAY NIGHT AND MONDAY. BITTERLY COLD WIND CHILLS ARE
POSSIBLE FOR SEVERAL HOURS EARLY SUNDAY MORNING BEFORE EASING BY
LATE MORNING.

LOW PRESSURE DEVELOPING IN THE PLAINS WILL TRACK THROUGH
WISCONSIN ON TUESDAY. LOOK FOR ACCUMULATING SNOW ACROSS CENTRAL
AND SOUTHERN WISCONSIN MONDAY NIGHT THROUGH TUESDAY EVENING. A
RAIN SNOW MIX IS EXPECTED ON TUESDAY. AT THIS TIME...1 TO 3 INCHES
OF SNOWFALL IS POSSIBLE MONDAY NIGHT INTO TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-081015-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
409 AM CST SAT JAN 7 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

GUSTY NORTHWEST WINDS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
PERSIST THROUGH TONIGHT. A SMALL CRAFT ADVISORY HAS BEEN POSTED
FOR THIS PERIOD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINDS AND WAVES WILL LIKELY REACH SMALL CRAFT ADVISORY LEVELS AT
TIMES FROM SUNDAY NIGHT THROUGH TUESDAY NIGHT DUE TO SEVERAL PASSING
LOW PRESSURE SYSTEMS.

WWW.WEATHER.GOV/MKX

MBK

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 3:50 AM CSTSmall Craft AdvisoryMKX23 hr

Nearby

River Flood Warnings in Wisconsin, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.